Minnesota, 2023

Drought in Minnesota, July 4 to 31, 2023

July 4 to 31, 2023 · NWS ARX · 7 events in 7 counties and zones

A dry start to summer resulted in severe drought conditions developing across portions of southeast Minnesota near the start of July. A pair of storm systems brought temporary slight alleviation to severe drought conditions for some areas by mid July.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A dry start to summer resulted in severe drought conditions developing across portions of southeast Minnesota near the start of July. A pair of storm systems brought temporary slight alleviation to severe drought conditions for some areas by mid July. However, dry conditions later in the month resulted in severe drought conditions returning or even worsening to extreme during the second half of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 4, 5:44 AM CST, 16 minutes earlier.

Area forecast discussion, Jul 4, 5:44 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
644 AM CDT Tue Jul 4 2023

.DISCUSSION...(Today through Monday)
Issued at 402 AM CDT Tue Jul 4 2023

Key Messages:

 - Isolated Thunderstorm Chances (20%) this Afternoon. Additional
   storms along cold front tonight (50 to 70%), a few could be
   strong to severe, with severe winds being main threat

 - Hot, with heat indices approaching 95 to 100 locally today

 - Seasonally cooler air behind cold front Wednesday persisting
   into this weekend

This Afternoon (Independence Day): Isolated Thunderstorms and Hot

Remnant MCS from the overnight period is dying across NE Iowa this
morning as it dropped a scattered 1 to locally 3 inches of rain
overnight. Meanwhile, an ongoing MCS is tracking east through the
Dakotas this morning, with latest high-res models suggesting this
complex shifts ENE through the morning hours. While this complex
isn't favored to move into our local area, remaining to our NW,
convective clouds aloft may limit overall heating potential this
afternoon. The overnight precipitation and potential convective
contamination adds more uncertainty to the mix this afternoon for
potential diurnally-driven convection ahead of cold front this
evening. Saturated soils will add a local moisture source this
afternoon, increasing dewpoints some, while holding back daytime
temperatures slightly. Heating this afternoon should bring modest
destabilization, though similar to yesterday, model soundings show
low-level inhibition. With weak synoptic forcing over the region,
there's low confidence on if a surface parcel will overcome the
capping inversion. There is less inhibition to the east of the
Mississippi River, so kept some low chances (20%) for afternoon
thunderstorms there. For storms that are able to develop this
afternoon there's little shear to support prolonged convection, so
expect pulse-like thunderstorms with an isolated small hail and
strong wind threat.

There's new uncertainty in the temperature forecast this afternoon
given overnight convection and potential cloud cover. Dry soils were
allowing for localized increase in temperatures, but overnight
rainfall will limit potential heating due to evaporation; however,
this evaporation will add a localized moisture source, which could
bring dewpoints from the lower 60s into the mid to upper 60s. Opted
to leave forecast mostly untouched with localized heat index values
in the mid to upper 90s. The best chance for this occurring will be
in the river valleys, where localized downsloping will bring
increased temperatures. Will need to monitor trends through the
morning hours and may need to update forecast accordingly.

Tonight: Scattered Thunderstorms, Potentially Strong to Severe

A stronger cold front is forecast to progress eastward across the
region late this evening through the overnight hours. A hot, humid
day will build instability ahead of the approaching cold front. The
strongest flow aloft and associated shear will remain behind the
front, so shear during the best thunderstorm chances is limited.
With better instability remaining during the daylight hours and the
frontal passage expected towards sunset, there's increased
uncertainty on severe potential. Given the drier sub-cloud layer,
thinking severe winds will be the main threat if any stronger storms
develop. HREF mean instability (SBCAPE) is around 1500 J/kg with
bulk shear only 15 to 20 kts ahead of the front. After sunset, this
SBCAPE quickly diminishes, with elevated MUCAPE around 1000 J/kg
through 03Z.

Wednesday into the Weekend: Comfortable, low precipitation
chances (20 to 30%) return by the weekend

A few lingering thunderstorms are possible Wednesday morning as the
front continues to push east through the region. A return to more
normal, even slightly below normal, temperatures is expected
Wednesday into the weekend. Dewpoints drop into the low 50s to upper
40s with high temps in the 70s to near 80 through Friday. By
Saturday, surface high pressure shifts east of the region with
southerly flow bringing dewpoints back into the upper 50s to low
60s. A progressive pattern with broad, weak troughing over the
central CONUS will take hold to end the week. By the weekend,
embedded waves withing this broad trough will bring small chances
(20 to 30%) for precipitation, but the better chances remain off to
our SW in the Central Plains. By Monday, troughing is expected to
deepen over the Northern Plains/ Great Lakes region, with
precipitation chances increasing in response to around 30 to 40%.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 633 AM CDT Tue Jul 4 2023

This morning's storms in South Dakota expected to remain well
north and west of both TAF sites. Sunsequent precipitation/storm
chances this afternoon contain low confidence and coverage at
current 12Z forecast hour, and therefore have not introduced to
either TAF site. However, will be an important forecast detail in
the near term to keep an eye on for updates.

Highest confidence for impacts and potential thunder this
evening, towards 00Z moving from northwest to southeast. Initial
impacts at KRST in southeast Minnesota followed by KLSE. Potential
for IFR cigs and/or vis is increasing at both TAF sites. However,
as previously mentioned, given the forecast hour, have not
introduced at this time. Instead, have continued VFR with
introducing VCSH/-SHRA to denote initial temporal concern at both
sites concurrent with reduction (VFR) in cigs at KRST to ease
towards potential impacts earlier.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...JAW
AVIATION...JAR
Hazardous weather outlook, Jul 4, 3:08 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
408 AM CDT Tue Jul 4 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-051315-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
408 AM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated non-severe thunderstorms are possible this afternoon.

Additional thunderstorms are expected this evening and tonight.
A few storms could be strong to severe with severe winds being the
main threat.

Hot and humid conditions are expected this afternoon, with heat
indices approaching the mid 90s. If outside, drink plenty of water
and take breaks in shade or air conditioning, if available.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

JAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Dodge

When
July 4, 6:00 AM CST to July 31, 11:59 PM CST
Where
Dodge forecast zone
Reported by
Drought Monitor
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Abnormally dry conditions with rainfall totals 3 to 5 inches below normal for the month of June resulted in severe drought conditions for 88 square miles across eastern Dodge County towards the start of July. The anomalously dry conditions continued through July with rainfall totals of 1 to 3 inches below normal. This resulted in all of Dodge County experiencing at least severe drought conditions, with far eastern Dodge County worsening further to extreme drought.

Drought, Mower

When
July 4, 6:00 AM CST to July 31, 11:59 PM CST
Where
Mower forecast zone
Reported by
Drought Monitor
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Abnormally dry conditions persisting into July resulted in 332 square miles across northern Mower County realizing severe drought conditions by mid July. The rainfall deficit worsened during the second half of the month with 48 square miles across northeast Mower County being upgraded to extreme drought.

Drought, Fillmore

When
July 4, 6:00 AM CST to July 31, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Abnormally dry conditions with rainfall totals 3 to 5 inches below normal for the month of June resulted in severe drought conditions developing across 394 square miles of northern Fillmore County in the beginning of July. While slight relief was realized into the middle of July from passing storm systems, dry conditions later in the month led to monthly rainfall finishing 2 inches below normal in spots. This resulted in 494 square miles, or 57% of Fillmore County experiencing severe drought conditions through July. Within this drought area, 97 square miles across northwest Fillmore County was upgraded to extreme drought conditions by mid July.

Drought, Houston

When
July 4, 6:00 AM CST to July 31, 11:59 PM CST
Where
Houston forecast zone
Reported by
Drought Monitor
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Abnormally dry conditions with monthly rainfall totals 2 to 5 inches below normal across Houston County for June resulted in severe drought conditions realized for 84 square miles, or 15% of Houston County in the beginning of July. While slight relief was realized into the middle of July from passing storm systems, July rainfall totals finished 2 inches below normal in spots. This resulted in 493 square miles, or 86% of Houston County in severe drought conditions by late July.

Drought, Olmsted

When
July 4, 6:00 AM CST to July 31, 11:59 PM CST
Where
Olmsted forecast zone
Reported by
Drought Monitor
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Abnormally dry conditions with monthly rainfall totals of 4 to 5 inches below normal in June across Olmsted County resulted in severe drought conditions developing across all of Olmsted County at the beginning of July. Through the rest of the month, ongoing abnormally dry conditions with rainfall totals 3 inches below normal in spots resulted in 476 square miles, or 73% of Olmsted County being upgraded to extreme drought conditions by mid July.

Drought, Wabasha

When
July 4, 6:00 AM CST to July 31, 11:59 PM CST
Where
Wabasha forecast zone
Reported by
Drought Monitor
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Abnormally dry conditions with monthly rainfall totals 3 to 5 inches below normal across Wabasha County in June resulted in severe drought conditions developing across 236 square miles of western Wabasha County in the beginning of July. Ongoing abnormally dry conditions throughout July with monthly rainfall nearing 2 inches below normal in spots resulted in 314 square miles, or 57% of Wabasha County in severe drought conditions.

Drought, Winona

When
July 4, 6:00 AM CST to July 31, 11:59 PM CST
Where
Winona forecast zone
Reported by
Drought Monitor
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Abnormally dry conditions with monthly rainfall totals 1 to 5 inches below normal across Winona County in June resulted in severe drought conditions developing across 172 square miles of western Winona County in the beginning of July. Ongoing anomalously dry conditions throughout July with monthly rainfall nearing 2 inches below normal in spots resulted in 264 square miles, or 42% of Winona County experiencing severe drought conditions by late July.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117721, 1117727, 1117731, 1117732, 1117733, 1117734, 1117735.